Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 26, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 9, 2024, 4:32 PM EDT for Pender County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2024, 4:32 PM EDT (20:32 UTC)
- Expired
- Aug 9, 2024, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1408 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:55 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 9, 3:55 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
355 PM EDT Fri Aug 9 2024
.SYNOPSIS...
Periods of unsettled weather are expected to continue this
weekend and into early next week as a stalled front settles near
the area, especially areas east of I-95. With saturated grounds
across the region, it will not take much rainfall to cause
additional flash flooding. Drier and slightly cooler weather is
expected behind the cold front during the middle of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Stalled fronts in the summer always seem to lead to forecaster
consternation and this one seems no different. Convection was
forecast to be somewhat widespread today and so far has not
materialized inland despite those areas having more sunshine. So
far only the seabreeze has yielded convection, and some of it
fairly healthy at that with impressive rainfall rates. Even so,
there seems little value in lowering the Flood Watch at least at
time time. Debby brought some very significant rain so it won't
take as much to cause problems, and not to mention how area
rivers are swelling. Suspect that the next shift may be able to
cancel the watch even if a bit early. Have cut POPs tomorrow to
keep "likely" wording out of the forecast, capping at higher end
chance range. Highs Saturday generally within a few degrees of
90.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
A cold front will approach the region on Saturday evening and
stall over the central Carolinas. This frontal boundary will be
the focus for showers and storms this weekend and into early
next week. A separate, weak upper level trough will move north
of the area Sunday evening, pooling moisture across the eastern
Carolinas. Given the heavy rain over the past several days and
widespread flooding, additional rainfall could easily produce
areas of flooding. Areas east of I-95 should remain aware of the
potential and prepare for ongoing impacts.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Stalled front remains close to the coast through early next
week with a continuation of unsettled weather. Afternoon
convection will continue the flooding rain threat through Monday
and possible into Tuesday. Late Tuesday into Wednesday, high
pressure to the north and east will get a push from an upper
level trough moving off of the US Mid- Atlantic coast. Cooler
and much drier weather is expected for late next week as high
pressure settles overhead.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Thunderstorms should favor coastal areas from now through
sunset, and likely NC over SC. VSBY restrictions will generally
be MVFR though as ILM just demonstrated some very short-lived
further restrictions will be possible. Later a cluster should
form over western zones but with lesser coverage. Confidence
about overnight thunderstorms is much lower. Some IFR or even
LIFR CIGS may plague inland locations a few hours prior to
sunrise.
Extended Outlook... Predominant VFR expected this weekend into
early next week as we return to a more typical summertime
pattern with diurnal showers/storms.
&&
.MARINE...
Through Saturday... The gradient remains sufficiently tightened
between offshore high pressure and frontal boundary inland to
support advisory level conditions, especially seas. As the front
draws a little closer tonight the tighter gradient will be
pushed a bit further out to sea and local winds will start to
decrease. With seas lagging as they always do the current
Advisory through Saturday morning still looks fine. Wind remains
southwesterly Saturday and grows rather light allowing the
mainly wind wave sea state to continue to abate.
Saturday Night through Wednesday Night... An approaching cold
front will lead to an increase in the potential for showers and
storms Saturday night into early next week. A weak frontal
boundary stalled near the coast will keep winds fairly light
(generally around 10-15 knots this weekend and around 10 knots
early next week). High pressure will sink southward late Tuesday
and Wednesday which should bring northerly winds to the area
during the middle of next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until midnight EDT tonight for NCZ087-096-099-
105>110.
High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
108-110.
SC...Flood Watch until midnight EDT tonight for SCZ017-023-024-032-
033-039-054>056-058-059.
High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
056.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for AMZ250-252-
254-256.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...21
LONG TERM...21
AVIATION...MBB
MARINE...MBB/21Hazardous weather outlook, Aug 9, 3:41 PM EDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 341 PM EDT Fri Aug 9 2024 AMZ250-252-254-256-101945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 341 PM EDT Fri Aug 9 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 101945- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 341 PM EDT Fri Aug 9 2024 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Pockets of heavy rain on soils that have been saturated by Debby could lead to isolated flooding through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-101945- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 341 PM EDT Fri Aug 9 2024 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Pockets of heavy rain on soils that have been saturated by Debby could lead to isolated flooding through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:37 AM EDT | Special Marine Warning | ILM | 38 min | |
| Aug 9, 2:31 AM EDT | Flash Flood Warning | ILM | Brunswick | 5 hr |
| Aug 9, 4:16 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 4 hr |
| Aug 9, 1:31 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 89 min |
| Aug 9, 2:01 PM EDT | Special Marine Warning | ILM | 59 min | |
| Aug 9, 3:06 PM EDT | Areal Flood Advisory | ILM | New Hanover | 54 min |
| Aug 9, 3:55 PM EDT | Areal Flood Advisory | ILM | Pender | 80 min |
| Aug 9, 4:03 PM EDT | Special Marine Warning | ILM | 57 min | |
| Aug 9, 4:37 PM EDT | Areal Flood Advisory | ILM | Columbus | 83 min |
| Aug 9, 5:06 PM EDT | Special Marine Warning | ILM | 54 min | |
| Aug 9, 5:17 PM EDT | Areal Flood Advisory | ILM | Bladen, Pender | 66 min |
| Aug 9, 5:29 PM EDT | Flash Flood Warning | ILM | Bladen, Pender | 2 hr |
| Aug 9, 5:35 PM EDT | Areal Flood Advisory | ILM | New Hanover | 85 min |
| Aug 9, 6:03 PM EDT | Special Marine Warning | ILM | 87 min | |
| Aug 9, 6:21 PM EDT | Areal Flood Advisory | ILM | New Hanover, Pender | 70 min |
| Aug 9, 6:48 PM EDT | Flash Flood Warning | ILM | New Hanover, Pender | 3 hr |
| Aug 9, 6:52 PM EDT | Special Marine Warning | ILM | 53 min | |
| Aug 9, 7:41 PM EDT | Special Marine Warning | ILM | 64 min | |
| Aug 9, 1:31 AM EDT | Flash Flood Warning | ILM | Georgetown, Williamsburg | 6 hr |
| Aug 9, 2:48 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry | 87 min |
| Aug 9, 3:14 PM EDT | Areal Flood Advisory | ILM | Horry | 91 min |
| Aug 9, 5:02 PM EDT | Areal Flood Advisory | ILM | Georgetown | 74 min |
| Aug 9, 7:04 PM EDT | Areal Flood Advisory | ILM | Williamsburg | 42 min |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.